Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


How long after Diagnosis Should I be Put on Meds?
Oct 1, 2008

I was in the hospital with Pancreatitis and was diagnosed with HIV. My first set of tests came back with a viral load at 470 and a CD4 count of 293. It has been one month since my first set of labs, and I am going back to the doctor today for my second set of labs, and wondering if I should be on any HIV medication because my CD4 is lower then the set guidelines. Also I am wondering if I should typically see any kind of rise in my CD4 count. How long does it typically take for the CD4 count to bounce back after a hospital stay?

Response from Dr. Young

Thanks for your post and I'm sorry to hear about your recent diagnosis.

If your second CD4 count test confirms a level less than 350, then you should be started on medications in the near future. It's possible that your CD4 count was suppressed because of the pancreatitis (as would often happen with an acute illness), hence it is very important to confirm the first lab test before concluding that you need to start medications.

There are a lot of other diagnostic tests that your doctor should perform before deciding on what medications to start- namely HIV resistance tests, evaluation of liver, kidney, heart and bone health (to name a few). I'd recommend getting your immunizations for pneumonia (Pnemovax) and influenza too.

Once antiretroviral combination therapy is started (and taken), we'd expect to see at least a 100, if not 250 cell increase in CD4 counts in the first year.

Best of health to you, BY



Previous
atripla with food
Next
Newly Diagnosed

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement